Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 15, 2017, 6:41 PM CDT for Butler County, Franklin County, Iowa. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 6:41 PM CDT (23:41 UTC)
- Expired
- May 15, 2017, 7:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:42 PM CDT | HAIL 1 | 1 W Hampton, IA | SOME SIZES SLIGHTLY LARGER THAN QUARTERS. |
| May 15, 6:45 PM CDT | HAIL 1 | Hampton, IA | KLMJ/KQCR-FM IN HAMPTON. |
| May 15, 6:50 PM CDT | HAIL 1.25 | Hampton, IA | 6 INCH DIAMETER TREE LIMBS BROKE OFF. |
| May 15, 6:50 PM CDT | HAIL 1.5 | Hansell, IA | PUBLIC REPORTED AND SHARED PICTURE OF PING PONG BALL SIZED HAIL ONTO OUR FACEBOOK PAGE. DELAYED REPORT, TIME ESTIMATED BY RADAR. |
| May 15, 7:05 PM CDT | HAIL 1 | Dumont, IA | QUARTER SIZED HAIL WAS REPORTED AND PICTURED ON KWWL FACEBOOK PAGE. DELAYED REPORT AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
128
WUUS53 KDMX 152341
SVRDMX
IAC023-069-160015-
/O.NEW.KDMX.SV.W.0093.170515T2341Z-170516T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
641 PM CDT MON MAY 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Franklin County in north central Iowa...
Western Butler County in north central Iowa...
* Until 715 PM CDT.
* At 640 PM CDT, a severe thunderstorm was located near Hampton,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hampton, Allison, Dumont, Geneva, Bristow, Hansell, Chapin,
Aredale, Hampton Municipal Airport, Allison Municipal Airport and
Beeds Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 9336 4286 9328 4288 9277 4281 9276
4276 9275 4268 9276 4260 9284 4263 9319
TIME...MOT...LOC 2340Z 267DEG 33KT 4273 9313
HAIL...1.00IN
WIND...60MPH
$$
Curtis2 follow-up statements
339
WWUS53 KDMX 152354
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
654 PM CDT MON MAY 15 2017
IAC023-069-160015-
/O.CON.KDMX.SV.W.0093.000000T0000Z-170516T0015Z/
Franklin IA-Butler IA-
654 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN FRANKLIN AND WESTERN BUTLER COUNTIES...
At 654 PM CDT, a severe thunderstorm was located 7 miles west of
Allison, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters up to half dollar size hail with
these storms.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allison, Dumont, Geneva, Bristow, Hansell, Aredale and Allison
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9316 4287 9314 4288 9277 4281 9276
4276 9275 4268 9276 4260 9284 4265 9312
TIME...MOT...LOC 2354Z 267DEG 33KT 4274 9295
HAIL...1.25IN
WIND...60MPH
$$
Curtis902
WWUS53 KDMX 160007
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
707 PM CDT MON MAY 15 2017
IAC069-160017-
/O.CAN.KDMX.SV.W.0093.000000T0000Z-170516T0015Z/
Franklin IA-
707 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.
LAT...LON 4268 9276 4265 9283 4269 9303 4287 9302
4288 9277 4276 9275
TIME...MOT...LOC 0007Z 267DEG 33KT 4275 9279
$$
IAC023-160015-
/O.CON.KDMX.SV.W.0093.000000T0000Z-170516T0015Z/
Butler IA-
707 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN BUTLER COUNTY...
At 707 PM CDT, a severe thunderstorm was located over Allison, moving
east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allison, Dumont, Bristow, Aredale and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 9276 4265 9283 4269 9303 4287 9302
4288 9277 4276 9275
TIME...MOT...LOC 0007Z 267DEG 33KT 4275 9279
HAIL...1.25IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:39 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 15, 3:39 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 339 PM CDT Mon May 15 2017 .SHORT TERM.../Tonight through Tuesday/ Issued at 338 PM CDT Mon May 15 2017 Confidence: Medium Warm front now retreating north...though instability continues to increase...still seeing a fair amount of CIN this afternoon and better forcing shifting north to along and north of the boundary. Convection which had been more robust has weakened considerably over the past hour. Models suggest that convection will develop along and north of the boundary again tonight with the better chances over the northern border counties into Minnesota. The GFS/Euro both are tending to refire the convection over northeast areas this evening between 00 and 04z as the low level jet increases into the boundary. Bulk shear values are modest tonight with 20 to 35kts forecast through 06z increasing to near 40kts by 12z west. The increase in bulk shear may help storms fire west/northwest into Minnesota prior to 12z. Our outlook remains slight/enhanced across the north... though some changes may be possible with the next update late this afternoon. As the weak surface low moves north tonight the focus for convection should shift into southern Minnesota by morning. Lows tonight will be quite warm with south winds and more summer-like dewpoints through the region. Tomorrow...there will remain a small window of opportunity for convection during the morning before the focus shifts to western areas by late afternoon/evening. Strong south southwest winds will develop through the day with mixing lowering dewpoints somewhat by afternoon. Highs will once again reach the mid to upper 80s across the area with dewpoints remaining in the 60s...and heat indices from 85 to near 90 south. Over the north still uncomfortable with similar conditions expected. .LONG TERM.../Tuesday night through Monday/ Issued at 338 PM CDT Mon May 15 2017 Tuesday night the upper trough finally begins to lift out of the Plains which then pushes the surface features northeast. It is expected that by mid to late evening the surface low will be in central Nebraska with a warm front nosing into west central or northwest Iowa. Showers or storms should increase across these area during that time then expand and spread into central Iowa overnight. Given the shear, forcing and theta-e advection progged to push across the state, Tuesday night still looks like severe storms are possible with hail/wind the primary threats. Showers/storms will be ongoing Wednesday and while severe storms are possible the severe potential is a little muddier. The potential limiting factors will be the amount of instability with the cloud cover, the warm front being north of the state and how much instability we can realize. Shear will be strong enough so if we break out in sun for a bit, we should quickly destabilize and storms will quickly erupt and become severe. Wednesday night/Thursday the low lifts off and we have a relative lull in the forecast. Temps will be cooler by this time as well. The next similar system lifts out of the Plains for Friday/Saturday and though any storm chances will be confined to the south where the instability will be better. The rest of the area will see showers with this system. Sunday/Monday will be dry before the next system impacts the area Monday night. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1243 PM CDT Mon May 15 2017 Concerns this period include ongoing convection...potential redevelopment tonight and to a lesser extent clouds and winds. Current cluster of storms over central Iowa is moving east along the warm front and beginning to show greater organization...expect trend to continue through 23z prior to exiting the area to the east. Potential for some svr storms...though may pass between TAF sites. KALO and KMCW still have a chance for some storms as areal coverage increases somewhat over the north...though confidence remains limited. Have included VCTS for now. Convection should bypass the far south sites KDSM/KOTM and with only small chances left at KFOD for now. Convection may redevelop aft 06z west/northeast of area...but will need to monitor. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...FAB AVIATION...REV
Hazardous weather outlook, May 15, 3:53 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 353 PM CDT Mon May 15 2017 IAZ004>007-015>017-023>028-033>039-046>050-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama- 353 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected across northern into west central iowa tonight. There is an enhanced risk of severe storms north of Highway 20 from Kossuth County eastward. There is a slight risk of severe storms generally north of Highway 30. Large hail and damaging wind will be the threats from storms in these areas along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds mainly over the northwest half of the outlook area. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening and again Tuesday night. IAZ044-045-057>062-070>075-081>086-092>097-162100- Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 353 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated storms are possible this afternoon but should lift north of the area tonight. These storms may be capable of producing large hail, damaging winds and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to significant river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday night. FAB
In the hours before
Local storm report, May 15, 6:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 S CLARION 42.72N 93.73W
05/15/2017 E0.88 INCH WRIGHT IA TRAINED SPOTTER
REPORTED AT IOWA SPECIALTY HOSPITAL. POWER
IS OUT.
&&
BSSLocal storm report, May 15, 6:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL ROWAN 42.74N 93.55W
05/15/2017 E0.50 INCH WRIGHT IA PUBLIC
PEA TO DIME SIZE HAIL.
&&Local storm report, May 15, 6:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 3 E ROWAN 42.75N 93.50W
05/15/2017 E1.00 INCH FRANKLIN IA EMERGENCY MNGR
&&Local storm report, May 15, 6:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FLASH FLOOD 1 W SWALEDALE 42.98N 93.34W
05/15/2017 CERRO GORDO IA STORM CHASER
2 FEET OF FAST RUSHING WATER HAS COMPLETELY
WASHED OUT INDIGO AVE 1 MILE SOUTH OF CERRO
GORDO CO. ROAD B60 IN PLEASANT VALLEY
TOWNSHIP ALONG UPPER REACHES OF WEST FORK
CEDAR RIVER. WATER IS MOVING SWIFTLY AND
WHITE CAPPING OVER THE ROADWAY, RAIN AND
SMALL HAIL FALLING AT TIME OF REPORT.
&&
BSSLocal storm report, May 15, 6:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND GST 1 S PLAINFIELD 42.83N 92.54W
05/15/2017 M59 MPH BREMER IA MESONET
PLAINFIELD IDOT RWIS ALONG HIGHWAY 218.
&&
BSSLocal storm report, May 15, 6:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 1 S PLAINFIELD 42.83N 92.54W
05/15/2017 M68 MPH BREMER IA MESONET
PLAINFIELD IDOT RWIS ALONG HIGHWAY 218.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:19 PM CDT | Special Weather Statement | DMX | Hamilton | 56 min |
| May 15, 12:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 47 min |
| May 15, 1:44 PM CDT | Special Weather Statement | DMX | Hardin | 46 min |
| May 15, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 18 min |
| May 15, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 40 min |
| May 15, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Pocahontas | 27 min |
| May 15, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 23 min |
| May 15, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Wright | 41 min |
| May 15, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Wright | 47 min |
| May 15, 6:24 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 6 hr |
| May 15, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.